1. Health
Send to a Friend via Email

Does having athlete's foot affect the severity of asthma?

By

Updated September 15, 2009

Question: Does having athlete's foot affect the severity of asthma?
Answer: Yes, for some people. Athlete’s foot, or tinea pedis, is a skin infection often caused by the fungus Trichophyton. While Trichophyton typically only results in mild fungal skin infections, asthmatics with an allergy to Trichophyton can have severe asthma symptoms when infected with this fungus.

In a Japanese study published in 2009, there was a relationship between the severity of asthma and the amount of allergic antibody to Trichophyton, as measured by RAST. In other words, the higher the allergic antibody to Trichophyton, the more severe their asthma was.

It was not clear to researchers why this occurred, although it’s possible that the fungus was either absorbed into the body or inhaled into the lungs, causing worsening asthma symptoms.

Treatment with oral anti-fungal medications, such as fluconazole, has been shown in other studies to improve asthma symptoms in people with Trichophyton allergy.

Learn more about how mold allergy can affect asthma.

Sources:

Matsuoka H, Niimi A, Matsumoto H, et al. Specific IgE Response to Trichophyton and Asthma Severity. Chest. 2009; 135:898-903.

Platts-Mills TAE, Woodfolk JA. Trichophyton Asthma. Chest. 2009;135:887-8.

DISCLAIMER: The information contained in this site is for educational purposes only, and should not be used as a substitute for personal care by a licensed physician. Please see your physician for diagnosis and treatment of any concerning symptoms or medical condition.

Related Video
How to Give a Foot Massage
  1. About.com
  2. Health
  3. Allergies
  4. Asthma and Lung Allergies
  5. Athlete's Foot and Asthma -- Does Having Athlete's Foot Affect Asthma

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.